On the value function of the M/Cox(r)/1 queue

Research output: Contribution to JournalArticleAcademicpeer-review


We consider a single-server queueing system at which customers arrive according to a Poisson process. The service times of the customers are independent and follow a Coxian distribution of order r. The system is subject to costs per unit time for holding a customer in the system. We give a closed-form expression for the average cost and the corresponding value function. The result can be used to derive nearly optimal policies in controlled queueing systems in which the service times are not necessarily Markovian, by performing a single step of policy iteration. We illustrate this in the model where a controller has to route to several single-server queues. Numerical experiments show that the improved policy has a close-to-optimal value. © Applied Probability Trust 2006.
Original languageEnglish
Pages (from-to)363-376
JournalJournal of Applied Probability
Issue number2
Publication statusPublished - 2006


Dive into the research topics of 'On the value function of the M/Cox(r)/1 queue'. Together they form a unique fingerprint.

Cite this